Coffee is a staple drink for many as many people require an extra boost in the morning before bouncing in the day’s activities. However, if you are on antibiotics, specifically cephalexin, you might ask yourself, “Can I drink coffee while taking cephalexin?
The answer as to if you can drink coffee while taking cephalexin is not definite as there is no research to clearly indicate if there is an interaction between caffeine and cephalexin. However, if you take cephalexin with high caffeine content, it might worsen the side effects of cephalexin. I discovered this a few months ago when I had a bacterial infection and was put under cephalexin. However, being a coffee lover, I did not stop or reduce my caffeine intake. As a result, symptoms like dizziness, my heart beating fast and loud, and headaches followed. I prepared this article to help you understand how caffeine and other foods and drinks interact with cephalexin.
Should I take cephalexin with coffee?
Though taking cephalexin with a moderated amount of coffee is safe, experts and medical doctors do not recommend taking coffee with this antibiotic, mostly high amounts of coffee. This is because, just like coffee, cephalexin is also a diuretic, meaning it increases the amount of urine produced by your body. Therefore, on occasions where you have taken these two together, you might be dehydrated easily.
Additionally, you should not take cephalexin with coffee as it worsens the effects of caffeine. As mentioned above, taking cephalexin alongside will increase your heart rate and make you feel dizzy. You will also feel more alert and awake than usual.
Therefore, to be on the safe side, do not take cephalexin with coffee. However, even if you take this antibiotic and low amounts of coffee, make sure you drink water to stay hydrated and reduce the side effects.
What foods should I avoid when taking cephalexin?
When on cephalexin, you should avoid acidic foods like tomato-based products like ketchup and antacids. This is because these foods will interfere with the absorption of this antibiotic in the body when taken in large quantities. Therefore, you should wait for a few hours after taking these foods to take your antibiotic and vice versa.
Which drinks should I avoid when taking cephalexin?
There are several drinks you should avoid when taking cephalexin as they may interfere with the drug hence worsening the side effects or resulting in symptoms like a racing heart. Basically, one should avoid drinks with high caffeine content or alcohol when on antibiotics.
When antibiotics are mixed with caffeine, they help the body break down the caffeine, which then results in headaches, racing hearts, and dizziness, among other side effects. Additionally, you should also avoid carbonated drinks and acidic drinks like citrus juice when taking cephalexin.
Caffeine-containing drinks that should be avoided or taken into regulation when you are on cephalexin include; energy drinks, chocolate, tea, cola, and coffee. Additionally, you should avoid becoming dehydrated or overheating when on this drug, as this can worsen side effects. You should also avoid taking your supplements alongside cephalexin as it blocks the absorption of minerals and vitamins.
How long after taking cephalexin should I drink coffee?
There is no specific amount of time you should wait after taking cephalexin to drink your coffee. This is because there will be no noticeable symptoms or interactions of the antibiotic with caffeine if you take the coffee in low and regulated amounts.
However, cephalexin will increase the side effects of caffeine in your body if you take high amounts of coffee in conjunction with this drug. Additionally, after taking cephalexin, you should wait for at least 72 hours before drinking any alcoholic drink.
Does taking cephalexin increase the effects of coffee?
Yes, cephalexin increases the side effects of coffee. The body breaks down caffeine for it to eliminate it. Antibiotics like cephalexin slow down this caffeine-breaking process. Therefore, taking cephalexin with coffee will worsen the side effects of caffeine, like racing heart rate, headaches, and dizziness, among other side effects.
In conclusion, taking cephalexin with low amounts of coffee is safe. However, you must still drink enough water to ensure you do not get dehydrated, as caffeine and this antibiotic are diuretics. Taking high amounts of coffee with this drug will worsen the side effects of coffee, and thus it is recommended that you avoid it. Additionally, you should not take antacids, alcoholic drinks, or tomato-rich products like ketchup when taking this antibiotic. This is because these foods and drinks will limit and interfere with the absorption of nutrients in your body. In general, while taking any antibiotics, you must not drink high amounts of coffee.
Should I take antibiotics with coffee?
No, coffee should never be taken with antibiotics as caffeine interferes with these medicines and may result in symptoms like racing heart, jitters, and trouble sleeping.
Which antibiotics will not work if I drink coffee immediately?
Quinolones antibiotics should not be taken alongside coffee as they are brown down by the same pathway used to break caffeine in the body. Therefore, these antibiotics will interact with caffeine to worsen the side effects of both.
Does coffee reduce the effects of cephalexin?
No, it is the other way round; cephalexin being a strong antibiotic, increases the effects of caffeine.
Is cephalexin a strong antibiotic?
Yes, cephalexin is a strong antibiotic often referred to as a broad-spectrum antibiotic as it treats infections caused by a wide range of susceptible bacteria.
Can I take cephalexin with dairy milk?
Though dairy milk and cephalexin do not show any interaction and interferences, it is not advised to take dairy milk while on antibiotics as the milk might interfere with the function of the drug. You should wait for at least 3 hours to drink your milk after taking antibiotics.